Finally - Blood Results from GP


I posted the other day about feeling awful after 5 x booster shots which finished a few weeks ago. Finally got my blood results from Patient Access, as follows:

Serum Ferratin: 22ug/L

Serum Folate: 11.4 ug/L

Serum B12: 108ng/L

Thyroid Function Test

Serum free T4 Level: 12.5 pmol/L

Serum TSH Level: 1.39 mu/L

Red Blood Cell Count: 4.55 10*12/L

Any help or advice appreciated. I've spoken to my Doctor since my last post, he basically said that although I felt awful the booster shots may take a month to "kick in"??! Is this true? I've also got to have a CT scan on my chest, which the doctor was waiting on the results of, I haven't even received a letter from the hospital so haven't had one.

Thanks Ian.

4 Replies

  • One cause of some of the symptoms of a B12 deficiency - which would include tiredness - is macrocytic anaemia - enlarged and more round red blood cells which makes them less efficient at transporting oxygen. Deformed red blood cells will be replaced by new healthy blood cells when your bone marrow has enough B12 to produce the cells properly but this only happens as old cells die. As the average life of a red blood cell is about 4 months (120 days) this is obviously going to take a while. So yes, it could take a while for the effect of the loading shots to result in your symptoms relieving.

    However, anaemia isn't the only thing that causes the symptoms of a B12 deficiency. Its used by a number of processes in the body - including the processes that release energy in muscles - so those would pick up a lot earlier than if the lack of energy was due to anaemia.

    Use for maintaining the lining around blood cells and use in the brain are other possibilities (eg by effect on the autonomic system that regulates breathing etc) so really difficult to actually say exactly what is causing the precise symptoms you have - or what combination of causes is involved - it will vary from person to person.

  • Booster shots need time to kick in? Ha! does need time to recover from years of deficiency though but that's more reason to give more not less.

    Your iron was low, but you are taking that now, so that's good. And yes, B12 really low.

    Try more B12 (lmaybe the other spray, but a good sublingual might do the trick as well) and with the iron and the multi I believe you will feel better soon.

  • Sorry, been thinking about this a bit further in light of PAS-admin response.

    Some questions:

    Did you notice any improvement during the loading shots?

    If so has this reversed?

    If you did notice a difference and it has reversed then that would imply that the frequency for maintenance shots is wrong. If you didn't really notice a difference and had macrocytosis then that would imply it was the macrocytosis that was causing the symptoms you mention and it may take a while, as per your GP for the underlying cause - the macrocytosis to correct so you will take a while to feel better. Some people do report that it is several months before they really feel anything.

    You can find a link to the symptoms of B12 deficiency in the pinned posts so it might be worth going through that (if not done already) - ticking all that apply and monitoring the severity of all of those with time and in relation to B12 shots.

  • Hi, yes I felt an improvement during the loading shots as the "brain fog" lifted and I felt sharper as a result but I seem to have gone backwards since. Last week was terrible, really hard work to get up in the mornings and wanting to fall asleep at my desk by 1pm. I have a very busy job where all the information I process and give to others, clients/operatives, has to be spot on every time. It's been a real mission recently due to how I feel, I also forget lots of things on a daily basis so it's affecting my work.

    I'll check out the pinned post thanks.

You may also like...